Hail, Van Buren
- When
- May 10, 1:27 PM CST
- Where
- Van Buren County, 2.09 mi SW of Birmingham
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.860, -91.960
Severe thunderstorms developed along a warm front during the afternoon and evening, bringing large hail, strong winds, heavy downpours, and a brief EF-0 tornado west of Salem, IA (north of Hillsboro) just before 3 pm.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Severe thunderstorms developed along a warm front during the afternoon and evening, bringing large hail, strong winds, heavy downpours, and a brief EF-0 tornado west of Salem, IA (north of Hillsboro) just before 3 pm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 10, 11:39 AM CST, 1 hour 48 minutes earlier.
Area Forecast Discussion National Weather Service Quad Cities IA IL 1239 PM CDT Wed May 10 2017 ...18Z AVIATION UPDATE... .UPDATE... Issued at 1018 AM CDT Wed May 10 2017 Severe thunderstorms still on track for this afternoon as a wave is forecast across the area. Ongoing convection across the northern CWA has aided in creating an outflow boundary across the CWA. South of I80, clear skies have created a strong low level temperature gradient across the CWA. This gradient will lead an increase in low level vorticity through a baroclinic generation mechanism. Strongly believe that the regional and global models will miss this and that CAMs are the most reliable at this time. 12z NAMNEST and 00z NCAR runs suggests rotating long lived storms. Supercells will be possible across the area. Cold pools may begin to congeal cells into a line later this afternoon. Regardless, a tornado, wind and hail threat still remains for the area. && .SYNOPSIS... Issued at 349 AM CDT Wed May 10 2017 Isolated elevated showers have been occurring overnight along an elevated frontal boundary and area of weak moisture convergence across southeast IA into W central IL from near Ottumwa to Galesburg. The surface front was further to the south across northern MO into central IL, with temperatures and dewpoints to the south in the 60s, while 50s were found to the north across the local forecast area. Widespread showers and thunderstorms were well to the west across NE in an area of stronger moisture advection ahead of the surface low over eastern CO and shortwave impulse riding the northwest periphery of the upper level ridge over the mid MS valley region. Weak low level convergence along the edge of the lake enhanced surface boundary was leading to aviation/MVFR type fog over eastern IA and northwest IL, where visibilities were in the 3 to 5 mile range. && .SHORT TERM...(Today and Tonight) ISSUED AT 349 AM CDT Wed May 10 2017 An active day is setting up across the forecast area with multiple weather concerns. There will be a couple rounds of thunderstorms, possibly severe, as the upstream shortwave moves through the region, producing a wave of low pressure along the surface boundary. Modes of severe weather mentioned in the previous forecast discussion are still likely, but there is considerable uncertainty and differences among models as to the exact track of the surface low, which will be critical to the locations most under the gun for severe weather. SPC has expanded the slight risk northward to cover all but the highway 20 corridor. Have leaned toward the more southerly tracks of the surface low based on the strength of the lake effect boundary, throwing out the more northerly 00z WRF/NAM, expecting the low to track somewhere between highway 34 and the I-80 corridors late afternoon into early evening. An initial round of elevated showers and thunderstorms, beginning to take shape over central IA, will move through this morning. The severe potential will be with the afternoon activity, linked more closely to the passing surface wave and associated warm front out ahead that will lift northward. Will again see another day of temperature contrasts, but not likely as dramatic as the past several days, with 70s to near 80 in the warm sector across the south, while the north is limited to the 60s, if not cooler. Tonight, storms will be on-going in the evening, then shift east and south of the area after midnight. Following the cold frontal passage, a low level north to northeast flow will cool temperatures to lows around sunrise in the 50s. .LONG TERM...(Thursday through Tuesday) ISSUED AT 349 AM CDT Wed May 10 2017 Thursday: Upper level trough will continue to swing southeast across the area. The cold front will sag southward with the bulk of the showers and storms ending in our southern cwa in the morning. Plenty of cloud cover with the trough still coming through so this will keep temperatures in the 60s during the afternoon. Thursday night through Tuesday: A mainly dry period with little if any rain expected. As heights rise ahead of an intense closed low diving into the Pacific Northwest by early next week, temperatures will be warming up. Highs will be around 70 on Friday and then push well into the 70s to lower 80s this weekend into early next week. Mid to late week: As the week progresses the models carve out a classic spring major trough in the Rockies, which slowly shifts into the Plains by the end of next week. This pattern will surely bring a very stormy period to the Midwest beginning by mid week, which will include severe weather and heavy rainfall, with models indicating an excellent moisture transport off the western Gulf. Haase && .AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon) ISSUED AT 1239 PM CDT Wed May 10 2017 Busy aviation forecast as thunderstorms will affect many of the sites in the next six hours, some of these storms will be severe with damaging winds, hail and tornadoes all possible. IFR cigs and even some vsbys are possible in the heavier rain. After the convective weather, expect a wind shift, slightly cooler temps and with it, the chance for MVFR and possibly IFR cigs. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && UPDATE...Gibbs SYNOPSIS...Sheets SHORT TERM...Sheets LONG TERM...Haase AVIATION...Gibbs
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 455 AM CDT Wed May 10 2017 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-111000- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 455 AM CDT Wed May 10 2017 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Severe thunderstorms are possible across much of the outlook area this afternoon and evening. The Storm Prediction Center has a placed a slight risk over the area roughly south of a line from Independence Iowa to Freeport Illinois. Scattered thunderstorms will move through eastern Iowa and northwest Illinois this morning. These are not expected to be severe, but may produce locally heavy downpours, frequent lightning and small hail. Thunderstorms are expected to redevelop this afternoon and continue into this evening. Some of these may be severe, with a threat of large hail, damaging winds and a few tornadoes. The initial severe weather threat will be associated with supercell thunderstorms over eastern Iowa and northwest Illinois after 2 pm. These will be closely linked to the location of a warm front, which remains uncertain at this time. From late afternoon into the evening, more widespread coverage of thunderstorms is expected ahead of an advancing cold front. In addition to the continued potential for severe weather, these storms may also produce locally heavy rainfall and a threat of flash flooding. Area rivers are experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. Sheets
Special Weather Statement
National Weather Service Quad Cities IA/IL
917 AM CDT WED MAY 10 2017
IAC107-183-101445-
Keokuk-Washington-
917 AM CDT WED MAY 10 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN KEOKUK AND NORTHERN
WASHINGTON COUNTIES UNTIL 945 AM CDT...
At 917 AM CDT, a strong thunderstorm was located near Harper, or 13
miles northwest of Washington, moving east at 40 mph.
Winds in excess of 30 mph and dime size hail are possible with this
storm.
Locations impacted include...
Washington, Kalona, Wellman, Riverside, Richmond, Keota, West
Chester, Talleyrand and Washington County Fairgrounds.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4151 9177 4151 9155 4135 9149 4126 9198
4143 9207
TIME...MOT...LOC 1417Z 248DEG 34KT 4138 9193
UTTECHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1107 AM CDT WED MAY 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1106 AM HEAVY RAIN 3 S LADORA 41.71N 92.18W
05/10/2017 M1.05 INCH IOWA IA TRAINED SPOTTER
RAIN FELL IN 90 MINUTES.
&&
DCThe Quad Cities radar (KDVN), 142 km away, was scanning. The volume nearest the first event began at 19:29 UTC.
5 hail, 2 tornado, 2 thunderstorm wind. Local standard time, as filed.
Spotter reported a few stones up to the size of quarters.
This report was relayed from the local observer from a neighbor.
The tornado was rated as EF-0 with peak winds of 70 mph, a path length 2.0 miles and max width of 50 yards. This was a rope tornado which passed through mostly inaccessible forest with some felled trees and damage to an oat field. This tornado passed into Henry County Iowa.
This is a continuation of the tornado from Van Buren County. Tornado was rated as an EF-0 with peak winds of 70 mph, a path length 2.0 miles and max width of 50 yards. This was a rope tornado which passed through mostly inaccessible forest with some felled trees and damage to an oat field.
A trained spotter reported wind gusts up to 60 MPH.
A trained spotter reported several large tree branches down in town. The time of the event was estimated from radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2017Every state in 2017This day in weather historyThe tornado archive for Iowa, 2017Warnings in Iowa, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702816, 702818, 702819, 703255, 703260, 702821, 702884, 702822, 702883.